Acute and chronic pulmonary complications reported after treatment for pediatric malignancies include radiation pneumonitis, pulmonary fibrosis, and spontaneous pneumothorax. These sequelae are uncommon following contemporary therapy and most often result in subclinical injury that is detected only by imaging or formal pulmonary function testing. Chemotherapy agents with potential pulmonary toxicity commonly used in the treatment of pediatric malignancies include bleomycin, busulfan, and the nitrosoureas (carmustine and lomustine). These agents induce lung damage on their own or potentiate the damaging effects of radiation to the lung. Thus, the potential for acute or chronic pulmonary sequelae must be considered in the context of the specific chemotherapeutic agents and the radiation dose administered, the volume of lung irradiated, and the fractional radiation therapy doses.
Acute pneumonitis manifested by fever, congestion, cough, and dyspnea can follow radiation therapy alone at doses greater than 40 Gy to focal lung volumes, or after lower doses when combined with dactinomycin or anthracyclines. Fatal pneumonitis is possible after radiation therapy alone at doses to the whole lung greater than 20 Gy, but is possible after lower doses when combined with chemotherapy. Infection, graft-versus-host disease (GVHD) in the setting of bone marrow transplant, and pre-existing pulmonary compromise (e.g., asthma) all may influence this risk. Changes in lung function have been reported in children treated with whole-lung radiation therapy for metastatic Wilms tumor. A dose of 12 Gy to 14 Gy reduced total lung capacity and vital capacity to about 70% of predicted values, and even lower if the patient had undergone thoracotomy. Fractionation of dose decreases this risk.[1,2] Administration of bleomycin alone can produce pulmonary toxicity and, when combined with radiation therapy, can heighten radiation reactions. Chemotherapeutic agents such as doxorubicin, dactinomycin, and busulfan are radiomimetic agents and can reactivate latent radiation damage.[1,2,3]
The development of bleomycin-associated pulmonary fibrosis with permanent restrictive disease is dose dependent, usually occurring at doses greater than 200 U/m2 to 400 U/m2, higher than those used in treatment protocols for pediatric malignancies.[3,4,5] More current pediatric regimens for Hodgkin lymphoma using radiation therapy and ABVD (doxorubicin, bleomycin, vinblastine, and dacarbazine) have shown a significant incidence of asymptomatic pulmonary dysfunction after treatment, which appears to improve with time.[6,7,8] However, grade 3 and 4 pulmonary toxicity has been reported in 9% of children receiving 12 cycles of ABVD followed by 21 Gy of radiation. In addition, ABVD-related pulmonary toxicity may result from fibrosis induced by bleomycin or "radiation recall" pneumonitis related to administration of doxorubicin. Pulmonary veno-occlusive disease has been observed rarely and has been attributed to bleomycin chemotherapy.
Patients undergoing hematopoietic stem cell transplant (HSCT) are at increased risk of pulmonary toxicity, related to (1) preexisting pulmonary dysfunction (e.g., asthma, pretransplant therapy); (2) the preparative regimen that may include cyclophosphamide, busulfan, and carmustine; (3) total-body irradiation; and (4) the presence of GVHD.[10,11,12,13,14,15] Although most survivors of transplant are not clinically compromised, restrictive lung disease may occur. Obstructive disease is less common, as is late onset pulmonary syndrome, which includes the spectrum of restrictive and obstructive disease. Bronchiolitis obliterans with or without organizing pneumonia, diffuse alveolar damage, and interstitial pneumonia may occur as a component of this syndrome, generally between 6 and 12 months posttransplant. Cough, dyspnea, or wheezing may occur with either normal chest x-ray or diffuse/patchy infiltrates; however, most patients are symptom free.[12,16,17,18]